Prescription drugs may easily turn into addictive substances that often come with an abundance of side effects. While it is easy to believe that any serious side effects from the drug will not happen to you, the reality is that if you combine the prescription drug with other substances, the chances of something going wrong increase. Instead of ignoring the fine print, it is important to be cautious of these warnings. Benzodiazepines may be fine on their own, but mixed with alcohol, they can become problematic. Below, Banyan explains the dangers of mixing benzos and alcohol.
Benzodiazepines, or benzos, are medications typically prescribed to treat ailments like anxiety or insomnia. Some common benzos include Xanax, Valium, Klonopin, Restoril, and Ativan. Benzodiazepines are depressants that produce sedation and hypnosis, relieving muscle spasms and reducing seizure symptoms. Legally, these medications are only meant to be prescribed, but many people will purchase these drugs off the street. Common street names for the drugs are “benzos” or “downers.” Alprazolam and clonazepam are the two most frequently encountered benzodiazepines on the illicit market. Unfortunately, some people abuse these medications. The result could be an addiction that requires benzo detox and treatment, as well as some dangerous health implications.
What happens when you mix benzodiazepines and alcohol? Many people who abuse these drugs may be unaware of the dangers associated with mixing the two substances or not understand the severity of this combination. While ignorance is temporarily blissful, it is best not to ignore the warnings. Benzos are dangerous when abused and adding the additional prospect of alcohol on top of that just spells trouble.
Since benzodiazepines and alcohol are depressants, which slow down the central nervous system and the body’s organs, the combination may lead to severe health risks. Alone, benzodiazepines can cause lethargy, drowsiness, memory impairment, mental confusion, and depression. Mixing benzos and alcohol increases the intensity of the depressant effects and causes other problems, including:
Unfortunately, up to 95% percent of patients admitted to a drug and alcohol rehab for benzos are also found to abuse another drug, and about 25% of the time, this drug is alcohol. In fact, one study found that those in the study who qualified as having unhealthy alcohol use were 15% more likely to use benzos than moderate drinkers or those who do not drink at all. For alcoholics who have yet to detox from alcohol and get sober, benzodiazepines can be especially hazardous.
When an individual mixes benzos and alcohol, the risk of an overdose significantly rises and may endanger the person’s life. High doses of the drug can cause extreme drowsiness and slow reflexes, mood swings, and erratic behavior. Not only is the level of dosage or being mixed with another substance matter but also if an individual has a co-occurring disorder present and how that person ingested the drug. Some signs of benzodiazepine overdose include:
At Banyan’s Stuart, Florida, rehab, our highly professional team of specialists and licensed counselors will provide unique therapeutic methods, assisted medical detox, and specialized programs to safely get you or a loved one through withdrawals. We want to see you on the road to recovery, and we even offer outreach after treatment.
Addiction is hard, but realizing the problem is truly the first step to getting a productive life back. Please call our Florida treatment center today so we can answer any questions or provide you with more specific information. Do not wait to get started!